Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 55, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2023, 6:18 PM EDT for Burke County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 6:18 PM EDT (22:18 UTC)
- Expired
- Jul 19, 2023, 7:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
807
WUUS52 KCAE 192218
SVRCAE
GAC033-192300-
/O.NEW.KCAE.SV.W.0055.230719T2218Z-230719T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
618 PM EDT Wed Jul 19 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Burke County in east central Georgia...
* Until 700 PM EDT.
* At 618 PM EDT, a severe thunderstorm was located over Sardis, or 9
miles south of Plant Vogtle, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Sardis, Alexander and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3295 8182 3294 8183 3295 8186 3292 8196
3297 8200 3307 8193 3306 8157 3305 8157
3306 8156 3304 8156 3291 8176
TIME...MOT...LOC 2218Z 313DEG 8KT 3300 8180
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SL2 follow-up statements
502
WWUS52 KCAE 192247
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
647 PM EDT Wed Jul 19 2023
GAC033-192300-
/O.CON.KCAE.SV.W.0055.000000T0000Z-230719T2300Z/
Burke GA-
647 PM EDT Wed Jul 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN BURKE COUNTY...
At 646 PM EDT, a severe thunderstorm was located over Sardis, or 12
miles south of Plant Vogtle, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Sardis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3295 8182 3294 8183 3295 8186 3303 8185
3301 8160 3291 8176
TIME...MOT...LOC 2246Z 313DEG 8KT 3296 8174
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SL070
WWUS52 KCAE 192257
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
657 PM EDT Wed Jul 19 2023
GAC033-192305-
/O.EXP.KCAE.SV.W.0055.000000T0000Z-230719T2300Z/
Burke GA-
657 PM EDT Wed Jul 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURKE COUNTY WILL
EXPIRE AT 700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and frequent lightning
are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3295 8182 3294 8183 3295 8186 3303 8185
3301 8160 3291 8176
TIME...MOT...LOC 2255Z 313DEG 8KT 3295 8173
$$
SLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:50 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 19, 2:50 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Columbia SC 250 PM EDT Wed Jul 19 2023 .SYNOPSIS... Northwest flow aloft will continue across the area the next couple of days. Thunderstorms expected to develop each afternoon through the end of the week with the highest potential for severe weather Thursday. Temperatures slightly above average through the end of the week becoming cooler for the weekend as a cold front moves into the area. && .NEAR TERM /THROUGH TONIGHT/... Forecast is largely on track across the area, so not changing the near term discussion too much. Synoptic pattern is fairly similar to what we have been expecting by this point in the week. The larger picture reveals a flat but strong ridge, centered over western Texas and general troughing over the eastern CONUS. Northwesterly flow is dominant across the OH/TN Valleys and the Carolinas, a result of the squeeze between the upper level trough & ridge. Persistent weak shortwaves are passing through this flow as a result, and are firing off a lot of upstream convection over the OH/TN Valley. This will be the primary source of any issues that we have this afternoon. This morning, clouds from decayed convection are passing through the FA, and this is combining with continued denser than expected smoke to yield gloomy conditions. Both should slowly clear out as we head into the afternoon; though, high level clouds will likely remain as upstream convection continues. Expectation is that the smoke will (hopefully) mix out as a strong low-level jet around 20 knots mixes to the surface later today. This afternoon, sunshine will combine with slowly increasing PWs to yield some weak to moderate instability across the central/eastern FA. MLCAPE values look to increase to ~1000-1500 j/kg per the HREF suite and latest RAP guidance. As this occurs, a subtle & convectively induced shortwave currently over TN is forecast to push southeastward this afternoon and provide a lifting mechanism for convection. CAMs are struggling with this set up as they are want to do when we have subtle shortwaves on the northern periphery of a ridge. But the general picture that is being painted is that of a higher threat for thunderstorms along a line from Lincoln Co, GA to Chesterfield Co, SC and south between 1p and 7p this afternoon. There are some caveats today, though. Soundings are not very impressive, and LFC's are really high for this time of year. We look to mix well once the sun does come out later this morning, and that should create a deep inverted V sounding across the area. The eastern half of the FA will maintain greater moisture today, so even with mixing, CAPE should be preserved. This leads me to believe that it will be difficult to get organized or sustained convection going (despite a modest increase in 850 hPa flow ahead of the shortwave). However, storms that do get to the LFC and sustain themselves will be capable of strong, gusty winds given the inverted V soundings. All in all, I like what the previous forecaster has for PoPs, but will probably up them just a tad in the areas that I have outlined as having the greatest threat. High temps are going to be tricky when you combine the smoke with the clouds with the scattered convection this afternoon. Low to mid 90s feels like a safe bet, though, especially given the warm start this morning. Tonight, showers/storms are expected to continue across the southern FA after 00z through probably 03z-04z. HREF members today trended towards a cluster of thunderstorms developing south of I20 in the Midlands towards 00z, so I bumped PoPs up this evening. Showers will likely persist in an isolated fashion overnight, especially across the western Midlands. This is due to another weak shortwave passing behind the initial one that will maintain forcing for ascent. HREF members are mixed on timing of this, but there should be another general uptick in overall coverage towards 12z tomorrow morning. Lows should end up in the low to mid 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Additional shortwave moving through the NW flow along the periphery of the upper ridging to our west, although HiRes guidance is indicating a bit of a lull in convective activity tomorrow morning. Does appear that the HRRR performed reasonably well today with convection that developed well west which indicates moderate to strong destabilization, especially in the southern portion of the area into the afternoon with cooling aloft. Additional cloud coverage and potential for some showers or storms earlier may keep the northern portion of the area a little more stable and possibly a bit cooler with MOS guidance trending a bit cooler for Columbia and areas north. The northern area will have the strongest deep layer shear, however, likely above 30 knots which would support organized storms developing. Still a bit of uncertainty in the timing, especially with not a ton of agreement among the CAMs but if we can stay dry Thursday morning, will be a severe threat in the afternoon, especially where the strongest instability and shear overlap. SPC maintained the slight risk basically for the central and northern portion of the forecast area, which will be the highest potential for organized severe storms, although cannot rule out an isolated severe storm elsewhere. Biggest threat will be damaging wind gusts with any storms and maybe some small hail, although wbz heights remain high. High temperatures will be extremely dependent on convective coverage, especially in the morning, with highs generally in the low to mid 90s. With plenty of convective debris cloudiness and low level moisture overnight, low temperatures in the mid 70s across most of the area. Friday, upper flow may become a bit more zonal with global models indicating no significant shortwaves. Fairly significant 850mb temperature anomalies remain present with a bit of downsloping developing during the afternoon which will lead to temperatures rising a bit but should also mix out our dew points compared to what blended guidance is indicating. High temperatures expected to be mostly in the mid 90s with max heat indices around 105F, below heat advisory criteria. Convection likely more limited compared to Thursday but cannot rule out isolated to scattered storms developing during the afternoon. Low temperatures in the low to mid 70s Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... By Saturday, ensemble means show that the upper ridging over the forecast area will break down with NAEFS indicating that 500mb heights will be below the tenth percentile across the entire forecast area with below average temperatures as a result. At the surface, a cold front will push into the area with a fairly significant moisture gradient in place from south to north with majority of GEFS members indicating PWATs will exceed 2 inches in the south. Showers and storms will be focused along the front, although ensembles do indicate instability may be a bit on the weaker side. Does appear that some drier air moves in late weekend into early next week with ensembles indicating the axis of highest PWATs shifts offshore. Heights also expected to recover as temperatures return to near average with limited afternoon convection. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR conditions expected outside of scattered showers/storms this afternoon. Clouds and smoke has clear from the area, improving visibilities and leading to plentiful sunshine and clear skies across all terminals. Cumulus is beginning to develop west of all the TAF sites as an upper level system approaches from the west. This will lead to scattered showers and thunderstorms developing this afternoon, with the greatest chances at AGS/DNL/OGB. I have VCSH there from 22z through 03z this evening to account for the threat. A TEMPO group may be needed later on to hone in more on any strong storm timing. Winds will be gusty through the afternoon out of the southwest, before tapering off in the 3-6 knot range out of the WSW overnight tonight. Some showers may hold on overnight, but clouds will likely be around at the least. Not expecting any restrictions tonight as clouds and winds should keep things at bay. By tomorrow, more cloud debris from convection to our northeast will likely be in here by 15z as we look at another day of afternoon showers and storms. EXTENDED AVIATION OUTLOOK...Increasing probabilities of diurnal thunderstorms and late night/early morning fog/stratus through Sunday. Smoke/Haze from distant wildfires may continue to reduce flight VSBYS and possibly affect surface VSBYs at times. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 19, 5:41 AM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 541 AM EDT Wed Jul 19 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-200945- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 541 AM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. An isolated severe thunderstorm possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An upper disturbance will lead to scattered thunderstorms Thursday. A few storms that do develop will be strong to potentially severe, with damaging wind gusts being the primary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 4:45 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
445 PM EDT Wed Jul 19 2023
GAZ064-065-SCZ025-030-192130-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
445 PM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southeastern
Columbia, central Richmond, south central Edgefield and west central
Aiken Counties through 530 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Riverwood, or near Evans, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
Clearwater, Belvedere, Hephzibah, Glendale, South Augusta, Midtown,
Riverwood, Summerville, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Burnettown and West End
Augusta.
This includes the following highways...
Interstate 20 in Georgia between mile markers 187 and 201.
Interstate 20 in South Carolina between mile markers 0 and 4.
Interstate 520 in Georgia between mile markers 1 and 10.
Interstate 520 in South Carolina between mile markers 16 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3362 8224 3360 8215 3359 8213 3359 8212
3354 8185 3331 8208 3354 8231
TIME...MOT...LOC 2045Z 295DEG 15KT 3356 8224
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SLSpecial weather statement, Jul 19, 5:30 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
530 PM EDT Wed Jul 19 2023
GAZ065-077-SCZ030-192200-
Burke GA-Richmond GA-Aiken SC-
530 PM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of north central Burke,
southeastern Richmond and southwestern Aiken Counties through 600 PM
EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Augusta Regional Airport, or 8 miles south of Augusta, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hephzibah, Jackson, McBean, Augusta Regional Airport, Audubon's
Silver Bluff Sanctuary, New Savannah Bluff Lock & Dam Park, Savannah
River Site Badge Office, Westover, Bennock Mill, Shell Bluff, Shell
Bluff Landing, Phinizy Swamp Nature Park, Redcliffe Plantation State
Historic Site and Beech Island.
This includes Interstate 520 in Georgia between mile markers 11 and
14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3332 8207 3345 8194 3336 8166 3312 8188
TIME...MOT...LOC 2129Z 309DEG 18KT 3335 8196
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:45 PM EDT | Special Weather Statement | CAE | Columbia, Richmond | 45 min |
| Jul 19, 5:30 PM EDT | Special Weather Statement | CAE | Richmond | 30 min |
| Jul 19, 5:47 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 43 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.